Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 102, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 30, 2001, 6:13 PM EDT for Campbell County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 6:13 PM EDT (22:13 UTC)
- Expired
- Aug 30, 2001, 7:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:20 PM EDT | Hail 0.75 | Gladys, VA | |
| Aug 30, 6:20 PM EDT | Thunderstorm Wind | Gladys, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
687 WUUS51 KRNK 302213 SVRRNK VAC031-302300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 613 PM EDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CAMPBELL COUNTY IN VIRGINIA * UNTIL 700 PM EDT. * AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF EVINGTON...MOVING WEST AT 5 MPH. SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE EVINGTON... <<CALL TO ACTION>>LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 30, 3:15 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT THU AUG 30 2001 DEEP MOISTR AND S/WVS IN SW FLOW ALOFT WILL CONT TO PRODUCE CONVECTION THRU LATE FRIDAY NIGHT AND EARLY SATURDAY WITH FRONT COMING THRU DURING THE DAY SAT. ACTIVITY THIS AFTN SHUD DIMINISH WITH LOSS OF HEATING AS LTL ELSE TRIGGERING IT. POPS TNGT 30 WEST...20 EAST. BEST CHCS ARE TMRW WITH HEATING AHEAD OF MAIN S/WV. WEST WILL CATCH THE BRUNT OF IT TMRW AFTN AND EVENING...GOING 60 POPS IN THE FAR WEST BOTH PERIODS... TAPERING TO 40 POPS IN THE EAST. MODELS TRENDING FASTER BRINGING FRONT THRU EARLY SATURDAY...SO LEFT MENTIONABLE POPS OUT OF THE WEST...BUT LEFT A SMALL CHC OF MORNING CONVECTION IN THE EAST. FURTHER OUT...HIGH PRESSURE WILL MAKE A SOLID PUSH SOUTH THRU OUR FA THRU EARLY IN THE WEEK. MRF KEEPING IT DRY THRU TUESDAY NOW. RETURN FLOW WILL INVADE THE FAR WEST BY THE END OF THE EXTENDED PD. FCSTID = 9 ROA 68 81 66 79 / 20 50 40 20 LYH 65 82 64 78 / 20 40 40 30 DAN 69 86 68 81 / 20 30 40 30 BLF 62 74 58 70 / 30 60 60 10 LWB 62 74 58 70 / 30 60 60 10 BCB 64 76 62 74 / 30 50 50 20 TNB 64 75 60 72 / 30 50 50 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 30, 12:16 PM EDT, 5 hours 57 minutes before
NCZ001>004-018>020-VAZ007-009>013-015>017-019-020-032-043-WVZ042>045- 301800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1216 PM EDT THU AUG 30 2001 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN... CONTINUED TO MOVE NORTHEASTWARD ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WITH THE HEAVIEST RAINFALL...WERE LOCATED OVER NORTH CENTRAL ASHE COUNTY...NEAR BRANDON AND OVER SOUTHERN CARROLL COUNTY SOUTH OF FANCY GAP. RADAR ESTIMATES OF PRECIPITATION EXCEED ONE AND ONE HALF INCH PER HOUR IN THESE LOCATIONS. PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS AS THEY MOVE NORTHEAST AT 15 TO 20 MPH. JW
Special weather statement, Aug 30, 2:05 PM EDT, 4 hours 8 minutes before
VAZ010>014-018-302000- SPECIAL WEATHER STATEMENT CORRECTED FOR ENDING NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT THU AUG 30 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE... NUMEROUS THUNDERSTORMS...WITH VERY HEAVY RAIN...CONTINUED TO MOVE NORTHEAST ACROSS THE AREA. RAINFALL RATES OF TWO INCHES AN HOUR CAN BE EXPECTED WITH THESE SLOW MOVING STORMS. IN ADDITION...SOME OF THE STORMS WILL HAVE WIND GUST TO 45 MPH... ALONG WITH SMALL HAIL. HEAVIEST RAIN WAS NORTH OF INTERSTATE 81 AND WEST OF INTERSTATE 77. THE SLOW MOVING STORMS WILL CONTINUE THROUGH 4:00 PM. THE HEAVIEST RAIN WILL AFFECT EASTERN BLAND...GILES...AND WYTHE COUNTIES THROUGH 3:00 PM...AND ARE EXPECTED TO SPREAD NORTHEAST THROUGH 4:00 PM. PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS. RMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.